Patient Safety/Air in syringe
A few months ago I was diagnosed with Low-T (testosterone) and my doctor prescribed Testosterone IM injections. I was instructed by his nurse, having never given myself a shot before. I was very nervous about it, but since the syringes were Insulin Syringes and very 'thin' I decided I'd just grit my teeth and go for it.
The specific Testosterone ordered was Cypionate, which is oil based, and kind of thick. The first time I drew it out of the vial it didn't come out very fast, and I pulled the plunger back to the prescribed dose, which is 0.35ml, and didn't notice that the syringe didn't pull all the liquid into the syringe. In fact, there was about 0.10ml or more air in the syringe, but I didn't realize it until I was pushing it in. I administered the shot into my thigh muscle. The first part went slowly, but the last little bit went in with no resistance at all, which is how I knew I didn't have all liquid.
So my question is, will the air I injected cause any problems? I know it can cause major issues if pushed into a vein or artery, but this was IM. It has been awhile since I did this and I haven't noticed anything yet. But I am still worried about any "possible" problems it may cause. I mean, air injected into a muscle has to go somewhere, doesn't it?
Thank you for your time.
No, that small amount of air won't cause any problems. The muscle will absorb it the same way it absorbs the medication.
Just make sure to inject the same amount (o.35ml) of air into the vial before attempting to withdraw the medication; the volume in the vial must be displaced before the contents in the vial can be withdrawn into a syringe. You were probably already taught that, but I wanted to mention it just in case.
Best wishes and please let me know if I can be of further assistance.